Indiana, 2012

Hail and Damaging Winds in Indiana, July 5, 2012

July 5, 2012 · NWS IWX · 6 events in 1 county or zone

A disturbance moved along the northeastern periphery of a strong upper level ridge. Moderate to extreme instability existed as the feature moved into northern Indiana, sparking off showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A disturbance moved along the northeastern periphery of a strong upper level ridge. Moderate to extreme instability existed as the feature moved into northern Indiana, sparking off showers and thunderstorms. A low shear environment resulted in pulse-type thunderstorms developing along a outflow boundary. Isolated damaging winds occurred as the storms collapsed and tapped into around 1300 j/kg of downdraft CAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 5, 3:55 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 5, 3:55 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 PM EDT THU JUL 5 2012

..DANGEROUS HEAT TO CONTINUE THROUGH SATURDAY...

.UPDATE...

ADDED A SLIGHT CHANCE OF THUNDERSTORMS TO FAR WESTERN AREAS EARLY
THIS EVENING. BOUNDARY OVER EASTERN WI AND NORTHEAST IL HAS FIRED A
FEW STORMS AND TRAJECTORIES SUGGEST THEY COULD MAKE IT INTO WESTERN
AREAS IF THEY HOLD TOGETHER OFF OF BOUNDARY. ISOLATED SEVERE WIND
GUSTS POSSIBLE WITH ANY STORM AS DCAPE VALUES QUITE HIGH AND ONGOING
STORMS IN THE REGION HAVE PRODUCED STRONG WIND GUSTS VERY EARLY ON
DURING DEVELOPMENT WITH OUTFLOW BOUNDARIES.

&&

.SHORT TERM...

INTENSE HEAT WILL CONTINUE THROUGH THE SHORT TERM PERIOD WITH TORRID
RIDGE BUILDING FURTHER ACROSS THE AREA ON FRIDAY. HIGH AND LOW
TEMPERATURES THROUGH THE PERIOD EXPECTED TO BE NEAR RECORD LEVELS.
UNCOMFORTABLE AND DANGEROUS HEAT INDEX VALUES DURING THE AFTERNOON
AND OPPRESSIVE VALUES AT NIGHT WILL PROVIDE NO RELIEF.

WEAK SHORT WAVE SEEN ON WATER VAPOR WILL BUCKLE EASTERN PORTION OF
RIDGE SLIGHTLY THIS EVENING. THIS FEATURE COUPLED WITH RESIDUAL
OUTFLOW BOUNDARIES AND INCREASING INSTABILITY IN NORTHEAST HAS
ALLOWED CONVECTION TO FIRE. GIVEN RECENT RADAR/SATELLITE TRENDS AND
INSTABILITY IN PLACE HAVE ADDED TSRA CHANCES TO EASTERN CWA THIS
EVENING. BULK SHEAR IN THE 20 TO 30 KNOT RANGE AND DCAPES IN 1000 TO
1500 J/KG RANGE COULD SEE A FEW ISOLATED SEVERE STORMS WITH DAMAGING
WINDS PRIMARY HAZARD. PASSAGE OF SHORT WAVE AND LOSS OF HEATING WILL
ALLOW ANY STORMS TO DIMINISH WITH MOSTLY CLEAR SKIES OVERNIGHT. LOW
TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE THIS MORNINGS READINGS
WHICH MEAN MID TO UPPER 70S.

CORE OF RIDGE BUILDS INTO THE AREA FRIDAY WITH SUBSIDENCE AND DRY
PROFILES LIMITING CLOUDS AND ALLOWING FOR A DEEP MIXED LAYER UP TO
800MB OR HIGHER. COMBINED WITH SEVERE DROUGHT CONDITIONS THIS WILL
ONCE AGAIN ALLOW TEMPERATURES TO CLIMB QUICKLY WITH ALL TIME RECORDS
WITHIN REACH AT MANY LOCATIONS. WITH LAST TWO DAYS SEEING HIGHS IN
THE 98 TO 102 RANGE WITH MOISTURE AND CLOUDS IN AREA...EXPECT HIGHS
ON FRIDAY TO REACH THE 102 TO 107 RANGE WITH HEAT INDEX READINGS 110
TO 115. WITH RIDGE IN PLACE AND VERY WARM MID LAYERS NO TRIGGER SEEN
FOR CONVECTION OTHER THAN ANY RESIDUAL BOUNDARIES WHICH COULD
CONVECT LATE IN HEAT. THIS WOULD LIKELY BE IN FAR NORTHEAST BUT WITH
CHANCES ONLY AROUND 10 PERCENT WILL CONTINUE WITH NO MENTION IN
FORECAST.

OPPRESSIVE LOWS FRIDAY NIGHT EXPECTED WITH LOWS IN THE UPPER 70S AND
SOME AREAS LIKELY NOT GETTING BELOW 80. NO CHANGES TO EXCESSIVE HEAT
WARNING THROUGH THE SHORT TERM PERIOD.

&&

.LONG TERM...
SATURDAY THROUGH THURSDAY...VERY HOT CONDITIONS WILL BE OVER THE FCST
AREA FOR ONE MORE DAY SATURDAY. HAVE RAISED HIGHS SEVERAL DEGREES
OVER NEARLY ALL LOCATIONS SATURDAY...EXCEPT FOR THE FAR NORTHWEST.
THE COLD FRONT SHOULD BE ABLE TO MOVE SOUTH A LITTLE FASTER OVER THE
OPEN WATERS THAN LAND...REACHING BERRIEN AND LAPORTE COUNTIES BY
LATE AFTERNOON. FOLLOWED THE GENERAL NCEP MODEL TREND FOR A SLOWER
FRONTAL PASSAGE ARRIVAL TIME ADVOCATING WARMER TEMPERATURES. FAVOR
THE NAM/MET WITH MUCH HOTTER TEMPS BASED ON PAST PERFORMANCE AND
ONGOING COOL GFS/MAV/MEX BIASES. FT WAYNE SHOULD BE NEAR THEIR ALL
TIME RECORD HIGH OF 106 DEGREES SATURDAY. CONCERN ALSO FOR THE
CHANCE FOR STORMS WITH STRONG WINDS GIVEN CONSIDERABLY LARGE D CAPE
VALUES...PROBABLY IN THE 1400 TO 1800 J/KG RANGE. IF MOISTURE IS
ABLE TO POOL A LITTLE MORE SOUTH OF THE FRONT...STORMS MAY BECOME
MORE WIDESPREAD. OTHERWISE...KEPT A CHANCE FOR LINGERING STORMS THRU
SUNDAY NIGHT...WITH DRY CONDITIONS MONDAY THROUGH THURSDAY.
TEMPERATURES SHOULD BE NEAR NORMAL...BUT DRIER AIR SHOULD SPREAD
OVER THE REGION FROM SOUTHEAST CANADA.

&&

.AVIATION...

VFR CONDITIONS ONCE AGAIN THROUGH PERIOD. VERY LOW CHANCE FOR
ISOLATED TSRA IN HEAT OF AFTERNOON WITH A FEW WEAK BOUNDARIES BUT
PROBABILITIES REMAIN 10 PERCENT OR LESS THUS NO NEED FOR INCLUSION
INTO FORECAST AT THIS TIME.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT /7 PM CDT/ SATURDAY FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR MIZ077>081.

OH...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR OHZ001-002-
     004-005-015-016-024-025.

LM...NONE.
&&

SHORT TERM...LASHLEY
LONG TERM...SKIPPER
AVIATION...LASHLEY
Hazardous weather outlook, Jul 5, 3:55 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 PM EDT THU JUL 5 2012

LMZ043-046-062100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
455 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

INZ007-009-MIZ079>081-OHZ001-002-004-005-015-016-024-025-062100-
STEUBEN-DE KALB-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ANGOLA...AUBURN...GARRETT...STURGIS...
THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...MONTPELIER...
WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
455 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. PEAK AFTERNOON HEAT
INDEX READINGS OF 105 TO 115 ARE EXPECTED. OVERNIGHT HEAT INDEX
READINGS WILL ONLY FALL INTO THE UPPER 70S TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS OVER FAR NORTHEAST
INDIANA...NORTHWEST OHIO AND SOUTHERN LOWER MICHIGAN THIS EVENING.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH DAMAGING WIND THE
PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SATURDAY. PEAK
AFTERNOON HEAT INDEX READINGS OF 105 TO 115 ARE EXPECTED.
OVERNIGHT HEAT INDEX VALUES WILL REMAIN IN THE UPPER 70S AND LOWER
80S FRIDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ004>006-008-016>018-023>027-032>034-MIZ077-078-062100-
ST. JOSEPH IN-ELKHART-LAGRANGE-NOBLE-KOSCIUSKO-WHITLEY-ALLEN IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...KENDALLVILLE...LIGONIER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...PERU...
WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...
CASSOPOLIS
455 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. PEAK AFTERNOON HEAT
INDEX READINGS OF 105 TO 115 ARE EXPECTED. OVERNIGHT HEAT INDEX
READINGS WILL ONLY FALL INTO THE UPPER 70S TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SATURDAY. PEAK
AFTERNOON HEAT INDEX READINGS OF 105 TO 115 ARE EXPECTED FRIDAY
AND SATURDAY. OVERNIGHT HEAT INDEX VALUES WILL REMAIN IN THE UPPER 70S AND
LOWER 80S FRIDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-012>015-020-022-062100-
LA PORTE-STARKE-PULASKI-MARSHALL-FULTON IN-WHITE-CASS IN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...MONTICELLO...BROOKSTON...LOGANSPORT
455 PM EDT THU JUL 5 2012 /355 PM CDT THU JUL 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. PEAK AFTERNOON HEAT
INDEX READINGS OF 105 TO 115 ARE EXPECTED. OVERNIGHT HEAT INDEX
READINGS WILL ONLY FALL INTO THE UPPER 70S TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS OVER FAR NORTHWEST INDIANA
THIS EVENING. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH
DAMAGING WIND THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SATURDAY. PEAK
AFTERNOON HEAT INDEX READINGS OF 105 TO 115 ARE EXPECTED FRIDAY
AND SATURDAY. OVERNIGHT HEAT INDEX VALUES WILL REMAIN IN THE UPPER 70S AND
LOWER 80S FRIDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jul 5, 3:39 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     1 NE SHADYSIDE          41.83N  84.53W
07/05/2012                   HILLSDALE          MI   EMERGENCY MNGR

            REPORT OF POWER LINES DOWN NEAR BIRD LAKE. TIME
            ESTIMATED FROM RADAR.

&&

NG
Local storm report, Jul 5, 3:42 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
442 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     HILLSDALE               41.92N  84.63W
07/05/2012                   HILLSDALE          MI   EMERGENCY MNGR

            REPORT OF A TREE DOWN ON THE SOUTH SIDE OF HILLSDALE.

&&

NG
Special weather statement, Jul 5, 4:09 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 PM EDT THU JUL 5 2012

OHZ005-016-025-052145-
ALLEN OH-HENRY OH-PUTNAM OH-
509 PM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS OVER EASTERN PUTNAM COUNTIES...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEIPSIC...OR 7 MILES NORTHEAST OF OTTAWA...
MOVING SOUTHEAST AT 15 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  OTTAWA...
  PANDORA...
  GILBOA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4086 8396 4113 8413 4122 8392 4116 8387
      4090 8387
TIME...MOT...LOC 2108Z 331DEG 11KT 4110 8397
Special weather statement, Jul 5, 4:41 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
541 PM EDT THU JUL 5 2012

MIZ081-OHZ001-002-004-005-052215-
DEFIANCE OH-FULTON OH-HENRY OH-HILLSDALE MI-WILLIAMS OH-
541 PM EDT THU JUL 5 2012

...THUNDERSTORMS MOVING TOWARD WESTERN FULTON...EASTERN
WILLIAMS...NORTHEASTERN DEFIANCE...NORTHWESTERN HENRY AND
SOUTHEASTERN HILLSDALE COUNTIES...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORMS 6 MILES NORTHWEST OF FAYETTE...OR 16 MILES NORTHEAST
OF MONTPELIER...MOVING SOUTH AT 30 MPH.

WINDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  ARCHBOLD...
  FAYETTE...
  WEST UNITY AND ZONE...
  ELMIRA AND TEDROW...
  BURLINGTON...
  PETTISVILLE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4145 8409 4137 8437 4178 8454 4183 8436
      4172 8436 4171 8436 4171 8424
TIME...MOT...LOC 2141Z 339DEG 26KT 4172 8438
Special weather statement, Jul 5, 5:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
605 PM EDT THU JUL 5 2012

INZ018-052230-
ALLEN IN-
605 PM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS MOVING TOWARD EXTREME NORTHWESTERN ADAMS AND
ALLEN COUNTIES...

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HUNTERTOWN...OR 8 MILES NORTH OF FORT
WAYNE...MOVING SOUTHEAST AT 20 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  NEW HAVEN...MAPLES AND ZULU...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4122 8522 4127 8513 4105 8480 4092 8504
TIME...MOT...LOC 2205Z 325DEG 17KT 4118 8510
Special weather statement, Jul 5, 5:07 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 PM EDT THU JUL 5 2012

OHZ024-052230-
VAN WERT OH-
607 PM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL VAN WERT COUNTY...

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CONVOY...OR 6 MILES NORTHWEST OF VAN WERT...
MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  VAN WERT...
  OHIO CITY...GLENMORE AND DULL...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4077 8441 4072 8455 4073 8470 4094 8475
      4099 8465
TIME...MOT...LOC 2207Z 336DEG 12KT 4092 8466

The radar

The Northern Indiana radar (KIWX), 58 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Allen

When
July 5, 5:30 PM EST to 5:31 PM EST
Where
Allen County, 1.25 mi ENE of Concordia Gardens
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.130, -85.080

Local media reported a tree was blown down across the road near the intersection of Reed and St. Joe Center Road.

Hail, Allen

When
July 5, 5:33 PM EST to 5:34 PM EST
Where
Allen County, 0.69 mi N of Concordia Gardens
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.130, -85.100

Thunderstorm Wind, Allen

When
July 5, 5:33 PM EST to 5:34 PM EST
Where
Allen County, 1.04 mi W of Royal Oaks
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.100, -85.100

A trained spotter reported three large trees were uprooted near Vance Avenue and Santa Rosa Drive. Two of these trees fell into a house, causing major structural damage.

Thunderstorm Wind, Allen

When
July 5, 5:33 PM EST to 5:34 PM EST
Where
Allen County, 0.69 mi N of Greendale
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.110, -85.120

Local media reported trees were blown down in Johnny Appleseed park, with one tree smashing a camper trailer. No injuries were reported.

Thunderstorm Wind, Allen

When
July 5, 5:36 PM EST to 5:37 PM EST
Where
Allen County, 0.69 mi N of Ft Wayne
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.080, -85.130

A trained spotter reported large tree limbs, some up to six inches in diameter, were blown down.

Thunderstorm Wind, Allen

When
July 5, 5:43 PM EST to 5:44 PM EST
Where
Allen County, Greendale
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.100, -85.120

Amateur radio operators reported tree limbs, ranging from two to six inches in diameter, were blown down. A flag pole was also blown down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386587, 386586, 386588, 386589, 386590, 386591.